Bilateral Adrenal Infarction Associated with Subsequent Development of Glucocorticoid Insufficiency with Preserved Mineralocorticoid Production: A Case Report
Jee Young You, Smita Abraham. Intermal Medicine, Jacobi Medical Center, Bronx, New York, United States
Purpose of Study Adrenal infarction is a rare cause of adrenal insufficiency. In developed countries, the etiology of primary adrenal insufficiency is most often autoimmune disease. Other less frequent etiologies include infectious diseases, infiltrative diseases, bilateral adrenalectomy, adrenal hemorrhage or infarction, genetic disorders, adrenal metastases and use of medications that inhibit corticosteroid synthesis.
Methods Used We report a case of a 50-year old Hispanic male with a history of antiphospholipid syndrome (APLS) who developed sequential bilateral adrenal infarcts with ensuing glucocorticoid, but, not mineralocorticoid insufficiency.
Summary of Results 50-year old Hispanic male with history of APLS presented with severe abdominal pain. Patient reported noncompliance with warfarin therapy over the month prior to presentation. Initial CT scan of the abdomen showed acute left adrenal infarction. Relevant admission laboratory results showed serum cortisol level of 19.9 µg/dl, sodium of 133 mEq/L and potassium of 3.7 mEq/l. Over the next 48 hours, he experienced a drop in blood pressure, worsening hyponatremia, and a significant drop in cortisol level to 1.9 µg/dl with an associated elevation in adrenocorticotropic hormone (ACTH) level to 310 pg/ml. Repeat CT scan of abdomen showed a hematoma in the left, initially infarcted, adrenal gland and a new right adrenal infarction. A 250 µg ACTH stimulation test confirmed glucocorticoid insufficiency. Plasma renin activity and aldosterone level were normal. Dehydroepiandrosterone level was less than 20 ng/dL and level of total metanephrines was 140 pg/ml. One month after hospital discharge, repeat plasma renin activity and aldosterone level were normal despite undetectable cortisol level.
Conclusions Adrenal infarction is a rare complication of APLS, yet, the most common endocrine complication. Evidence of bilateral adrenal infarction on imaging does not predict the type of adrenal dysfunction that might ensue as demonstrated in this case. Adrenal infarction can inflict varying degrees of destruction of the cortex, likely related to its blood supply distribution. Thorough evaluation of glucocorticoid, mineralocorticoid and androgen axes should be conducted both at the time of the event and in follow-up.
Back to 2019 Abstracts